Click here to read more Quest articles. print | Print this page
From Spring 2014 Quest

FDA to Review Risk

In January, the US Food and Drug Administration (FDA) announced a plan to review the risk of stroke, heart attack and death in men taking testosterone products. “We have been monitoring this risk and decided to reassess this safety issue based on the recent publication of two separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy,” the FDA said in a statement.

At this time, the FDA has not concluded that testosterone treatment increases the risk of cardiovascular events. The agency said that patients “should not stop taking prescribed testosterone products without first discussing any questions or concerns with their health care professionals.” However, the FDA also said that doctors “should consider whether the benefits of FDA-approved testosterone treatment is likely to exceed the potential risks of treatment.”

Typical symptoms of low testosterone include diminished sex drive and low energy. Testosterone therapy is commonly used to address these symptoms. The Summer/Fall 2013 issue of Quest included an indepth Q&A on testosterone replacement therapy.

New Study: Testosterone Therapy Raises Heart Attack Risk

A study published in January examined the reported association between testosterone therapy and cardiovascular disease. Researchers looked at heart attack risk in nearly 56,000 men who were prescribed testosterone therapy, more than 48,000 of whom were under 65.

The study compared incidence rates of heart attack 1 year prior to men receiving testosterone therapy prescriptions to the first 90 days after receiving the prescription. In the first 90 days after receiving testosterone therapy prescription, the researchers observed a two-fold increased risk of heart attack in men 65 years and older. In men younger than 65 with a history of heart disease, they observed a twothe three-fold increased risk of heart attack.

The study did not prove a cause-and-effect relationship, nor did it examine the reasons for the increased risk of heart attack. Further study is needed to examine this association, but the study authors suggested that the increased risk could relate to how the external testosterone affects the blood.

Finkle WD, et al. Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescription in Men. PLoS ONE. 2014; 9(1):e85805

Critical Responses

Some experts in the medical community have expressed concerns about the recent studies linking testosterone therapy and risk of cardiovascular events. These rebuttals will be covered in the next issue of QUEST.

Close this window